Texas, 2009

Flash Flooding and Hail in Texas, September 21, 2009

September 21, 2009 · NWS FWD · 34 events in 10 counties and zones

Severe storms developed ahead of a cold front in a very unstable environment. Large hail fell from the early storms but damaging winds became the main threat as the initial storms merged into an extensive line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$944,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe storms developed ahead of a cold front in a very unstable environment. Large hail fell from the early storms but damaging winds became the main threat as the initial storms merged into an extensive line. A downburst in northwestern Johnson County left 10 homes uninhabitable. Estimated winds in the downburst were 90-100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 21, 1:59 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 21, 1:59 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT MON SEP 21 2009

.DISCUSSION...
OVERALL...LITTLE HAS CHANGED IN FORECAST THINKING FOR OUR EVENT
TONIGHT. CONVECTION ACROSS EASTERN OKLAHOMA CONTINUES TO BUILD
SOUTHWESTWARD INTO CENTRAL...AND EVENTUALLY SOUTHERN OKLAHOMA.

FRONTAL BOUNDARY IS CURRENTLY ACROSS NORTHWEST OKLAHOMA...WITH A
PREFRONTAL TROUGH DRAPED OVER MUCH OF CENTRAL OKLAHOMA. HERE IN
NORTH TEXAS...BREEZY SOUTH WINDS CONTINUE THE FLOW OF MOISTURE...
WITH SURFACE DEWPOINTS IN THE LOW 70S. DEEP MOISTURE WILL YIELD
AMPLE INSTABILITY...WITH 2000 J/KG OF ML CAPE STILL ACROSS NORTH
TEXAS AT 06Z TONIGHT. BULK SHEAR VALUES FROM 25-30 KTS WILL BE
SUFFICIENT FOR A STRONGLY FORCED LINE OF CONVECTION ALONG THE
FRONT THIS EVENING/TONIGHT. LARGE HAIL AND WINDS TO 70 MPH WILL BE
THE PRIMARY HAZARDS.

MODEL DATA IS FAIRLY CONSISTENT WITH DEVELOPING A SECONDARY AREA
OF CONVECTION BEHIND THE FRONT...MAINLY ACROSS THE DFW METRO AND
POINTS TO THE NORTHEAST. IF THIS COMES TO FRUITION...ADDITIONAL
HEAVY RAINFALL CAN BE EXPECTED. WITH SEVERAL ROUNDS OF HEAVY
RAINFALL POSSIBLE...AND THE ALREADY SATURATED GROUNDS...WE WILL
CONTINUE THE FLASH FLOOD WATCH AS IS THROUGH 6 AM.

THE PRECIP FORECAST REMAINS MESSY FOR THE REMAINDER OF THIS
WEEK...AS THE UPPER LEVEL LOW MEANDERS ACROSS THE ROCKIES. SUBTLE
UPPER LEVEL WAVES RIDING ALONG THE SOUTHERN PORTION OF THE UPPER
LOW...ALONG WITH A LINGERING SURFACE BOUNDARY IN OUR AREA AND
AMPLE MOISTURE...WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH
FRIDAY EVENING. HOWEVER...THE BEST CHANCE /ASIDE FROM TONIGHT/
APPEARS TO BE ON THURSDAY.

GIVEN THE PRECIP CHANCES AND ASSOCIATED CLOUD COVER...HAVE OPTED
TO STAY RATHER CLOSE TO GUIDANCE ON TEMPERATURES THIS WEEK.
GENERALLY EXPECT HIGHS IN THE MID 70S TO LOWER 80S FOR THE REST OF
THE WORK WEEK...WITH READINGS CLIMBING INTO THE UPPER 80S THIS WEEKEND.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  74  61  79  64 /  90  50  10  10  20
WACO, TX              71  78  61  79  65 /  70  70  20  20  30
PARIS, TX             68  76  61  79  63 /  90  50  20  20  20
DENTON, TX            66  75  58  79  61 /  90  50  10  10  20
MCKINNEY, TX          67  76  58  80  61 /  90  50  10  10  20
DALLAS, TX            69  76  62  80  67 /  90  60  10  10  20
TERRELL, TX           69  78  62  79  66 /  90  70  20  20  20
CORSICANA, TX         70  77  62  79  65 /  70  70  20  20  30
TEMPLE, TX            71  76  61  78  64 /  50  70  20  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH 6 AM TUESDAY
FOR TXZ093>095-103>107-118>123-131>135-144>146.

&&
Hazardous weather outlook, Sep 21, 2:18 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT MON SEP 21 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
318 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A BOWIE TO BRECKENRIDGE
LINE LATE THIS AFTERNOON...AND THEN BECOME MORE NUMEROUS WHILE
MOVING SOUTHEAST DURING THE EVENING AND OVERNIGHT HOURS AS A COLD
FRONT MOVES THROUGH THE OUTLOOK AREA. ANY STORMS THAT DEVELOP THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

IN ADDITION TO ANY SEVERE WEATHER...HEAVY RAINFALL WILL BE
POSSIBLE AS THE FRONT MOVES THROUGH LEADING TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH AND EAST OF A
GAINESVILLE TO MERIDIAN TO ATHENS LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY ACROSS THE
SOUTHEAST HALF OF NORTH TEXAS INTO TUESDAY. HEAVY RAINFALL WILL BE
THE MAIN THREAT DURING THIS TIME.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR ALL OF NORTH TEXAS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE
20. SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH TEXAS
DURING THE OVERNIGHT HOURS.

CAVANAUGH

In the hours before

Special weather statement, Sep 21, 3:32 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT MON SEP 21 2009

TXZ100-101-212200-
JACK TX-YOUNG TX-
432 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY
  EASTERN YOUNG COUNTY

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GRAHAM...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND GRAHAM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3325 9879 3346 9822 3300 9824 3301 9841
      3297 9842 3295 9878
TIME...MOT...LOC 2132Z 261DEG 18KT 3321 9866

The radar

The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail, 5 flash flood, 2 lightning. Local standard time, as filed.

Hail, Palo Pinto

When
September 21, 4:27 PM CST
Where
Palo Pinto County, Graford
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.930, -98.250

Golfball size hail was reported in the community of Graford.

Hail, Palo Pinto

When
September 21, 4:57 PM CST to 5:09 PM CST
Where
Palo Pinto County, Strawn
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.550, -98.500

Quarter to Golfball size hail fell for over 10 minutes in the town of Strawn.

Hail, Palo Pinto

When
September 21, 5:25 PM CST
Where
Palo Pinto County, 1.05 mi N of Gordon
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.565, -98.370

Golfball size hail fell just north of the town of Gordon.

Hail, Palo Pinto

When
September 21, 5:25 PM CST
Where
Palo Pinto County, 0.39 mi SW of Gordon
Measured
1.75 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
32.545, -98.374

A COOP Observer reported Pea to Golfball size hail 1 mile southwest of Gordon.

Thunderstorm Wind, Montague

When
September 21, 5:30 PM CST
Where
Montague County, St Jo
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.700, -97.530

Trees were reported down near Saint Jo.

Hail, Montague

When
September 21, 5:31 PM CST
Where
Montague County, St Jo
Measured
2 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.700, -97.530

Hail up to 2 inches in diameter fell in the town of Saint Jo.

Hail, Palo Pinto

When
September 21, 5:57 PM CST
Where
Palo Pinto County, Gordon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.550, -98.370

Golfball size hail fell in Gordon.

Hail, Parker

When
September 21, 6:03 PM CST
Where
Parker County, 2 mi ENE of Weatherford Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.764, -97.650

Penny size hail was reported in the community of Willow Park, 9 miles east of Weatherford.

Thunderstorm Wind, Hood

When
September 21, 6:15 PM CST
Where
Hood County, 4.31 mi NNE of Lake Granbury North
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
32.540, -97.800

A 60 mph wind gust was reported 6 miles north of Granbury near the Hood/Parker County line.

Thunderstorm Wind, Hood

When
September 21, 6:20 PM CST
Where
Hood County, 1.79 mi E of Lake Granbury North
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
32.485, -97.790

Tree limbs and flag poles were down in Laguna Vista.

Hail, Hood

When
September 21, 6:23 PM CST
Where
Hood County, 1.78 mi E of Lake Granbury North
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.483, -97.790

Quarter size hail was reported 2 miles north of Granbury.

Thunderstorm Wind, Tarrant

When
September 21, 6:36 PM CST
Where
Tarrant County, 1.17 mi ENE of Westland
Measured
60 kt (69 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.725, -97.481

A trained spotter measured a 69 mph wind gust at Loop 820 and Spur 580 on the west side of Fort Worth.

Thunderstorm Wind, Johnson

When
September 21, 6:40 PM CST to 6:42 PM CST
Where
Johnson County, 7.01 mi NNE of Godley to 6.04 mi NW of Joshua
Measured
83 kt (96 mph) estimated gust
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
32.539, -97.472

A NWS Storm Survey determined that a downburst damaged a one square mile area in northwestern Johnson County located approximately 8 miles west of Burleson and 1.25 miles south of the Johnson/Tarrant county line. At least 10 homes were left uninhabitable and several trees were knocked down. The winds were estimated to be 90-100 mph.

Hail, Parker

When
September 21, 6:40 PM CST
Where
Parker County, 8.29 mi S of Aledo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.580, -97.600

Quarter size hail was reported 9 miles southwest of Benbrook.

Thunderstorm Wind, Johnson

When
September 21, 6:59 PM CST
Where
Johnson County, Burleson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.530, -97.320

Sixty mph winds were estimated in Burleson.

Thunderstorm Wind, Johnson

When
September 21, 7:00 PM CST
Where
Johnson County, 1.84 mi NNW of Weatherford Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
32.406, -97.427

An 18-wheeler was blown over in a Walmart parking lot located one mile north-northwest of Cleburne.

Thunderstorm Wind, Johnson

When
September 21, 7:00 PM CST
Where
Johnson County, Egan
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
32.450, -97.300

A 60 mph wind gust was reported in Egan.

Lightning, Johnson

When
September 21, 7:10 PM CST
Where
Johnson County, 5.39 mi NNW of Godley
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.517, -97.577

Lightning struck a fiberglass tank at a saltwater disposal site starting a blaze. Five tanks were lost in the blaze, and the site had to be monitored by local firefighters until the next morning.

Thunderstorm Wind, Johnson

When
September 21, 7:10 PM CST
Where
Johnson County, 0.59 mi ENE of Burleson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.535, -97.312

An 18-wheeler was blown over on Interstate 35 by high winds. There were no injuries.

Hail, Erath

When
September 21, 7:10 PM CST
Where
Erath County, 4.01 mi N of Harbin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.178, -98.273

Penny size hail fell 4 miles southwest of Stephenville.

Hail, Erath

When
September 21, 7:13 PM CST
Where
Erath County, 1.84 mi WNW of Stephenville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.238, -98.230

Nickel size hail fell 1 mile northwest of Stephenville.

Thunderstorm Wind, Johnson

When
September 21, 7:14 PM CST
Where
Johnson County, 3 mi SSE of Mansfield
Measured
58 kt (67 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.530, -97.110

A trained spotter measured a 67 mph wind gust 3 miles south-southeast of Mansfield.

Thunderstorm Wind, Johnson

When
September 21, 7:15 PM CST
Where
Johnson County, Keene
Measured
56 kt (64 mph) measured gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
32.400, -97.330

A trained spotter reported a 64 mph wind gust in Keene.

Thunderstorm Wind, Erath

When
September 21, 7:15 PM CST
Where
Erath County, 1.17 mi SSW of Stephenville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
32.215, -98.210

A tree partially fell onto a home on McNeill Street in Stephenville. Significant damage did not occur.

Lightning, Dallas

When
September 21, 7:30 PM CST
Where
Dallas County, 3.33 mi E of Coppell
Property damage
$500
Reported by
Newspaper
Coordinates
32.959, -96.964

Lightning struck a home on the 900 block of Condor Drive in Coppell. The brick chimney was damaged but no other information was available.

Flash Flood, Palo Pinto

When
September 21, 7:37 PM CST to 9:00 PM CST
Where
Palo Pinto County, 1.55 mi NNW of Gordon to 1.67 mi SW of Gordon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.572, -98.376

Flooding was reported at the intersection of FM 919 and FM 2692. In addition, persistent street flooding was reported in Gordon.

Flash Flood, Johnson

When
September 21, 7:56 PM CST to 11:00 PM CST
Where
Johnson County, 0.88 mi NNW of Cuba to 0.3 mi SE of Keene
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.391, -97.357

Highway 67 in Keene had water over the road.

Thunderstorm Wind, Johnson

When
September 21, 8:00 PM CST
Where
Johnson County, Grandview
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.270, -97.180

Many tree limbs were down, the bank's awning was torn and the scoreboard at Zebra Stadium was damaged.

Hail, Erath

When
September 21, 8:00 PM CST
Where
Erath County, 1.81 mi NW of Stephenville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.250, -98.220

Nickel size hail fell 2 miles northwest of Stephenville.

Flash Flood, Johnson

When
September 21, 8:15 PM CST to 11:00 PM CST
Where
Johnson County, 1.17 mi E of Weatherford Jct to 2.01 mi ENE of Joshua Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.380, -97.400

Water was over the road between Joshua and Cleburne.

Thunderstorm Wind, Hill

When
September 21, 8:38 PM CST
Where
Hill County, Itasca
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.170, -97.150

Trees and 4 tree limbs were reported down in Itasca. Power lines were also down.

Thunderstorm Wind, Mills

When
September 21, 8:40 PM CST
Where
Mills County, 2.81 mi NNE of Castor
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
31.390, -98.561

Part of the metal roof of a manufactured home on CR 411 south of Goldthwaite was peeled back. The beams were also lifted off with the sheet of metal.

Flash Flood, Erath

When
September 21, 9:08 PM CST to 11:00 PM CST
Where
Erath County, 4.12 mi SW of Stephenville to 4.22 mi SSW of Stephenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.181, -98.240

County Road 256, 2 miles southwest of Stephenville, was impassable.

Flash Flood, Erath

When
September 21, 9:50 PM CST to 11:00 PM CST
Where
Erath County, 2.63 mi WNW of Selden to 2.34 mi NNW of Selden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.161, -98.143

County Road 185, 4 miles southeast of Stephenville, was impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195793, 195780, 195783, 195794, 195589, 195784, 195785, 195786, 195591, 195712, 195787, 195592, 195594, 195788, 195601, 195599, 195602, 195709, 195710, 195789, 195791, 195603, 195604, 195713, 195707, 195590, 195605, 195708, 195792, 195606, 195609, 195711, 195607, 195608.